Tuesday: was my third Rituxan® infusion. Walloped with IV steroids and IV Benadryl™ (both as pre-meds to prevent a reaction to infusion), the appropriate labs had been drawn.The premeds are given to prevent a reaction to the infusion.
Reaction to infusion? Essentially, the administration of any foreign drug is likely to elicit some response from the immune system. How and why could I react to this infusion? Well, think of this just like the immune system in lupus. There is a foreign invader (antigen and in this case, Rituxan®) and the body can mount an immune response with antibodies. The antibodies which attack foreign cells are called auto-antibodies.
If the body does mount a response, it usually is diminished with the body’s own antihistamines. The administration of IV steroids and IV Benadryl, an antihistamine usually prevents this reaction from occurring and treats it it it does. Symptoms of a reaction might be itchiness, hives, throat tightening, airway obstruction and distress and respiratory arrest.
I find the following video an easy way of remembering the definition of antibodies and antigens and auto-antibodies and their difference.
An hour after the infusion began, the nurse increased the rate as she had done 2 times before, but shortly therafter, I got a very intense itch on my back. I didn’t consider an infusion reaction; rather, I thought of dry skin on my back: because I forgot to lotion!
Just as quickly as the nurse stopped the infusion, she looked at my very itchy back. It was reddened and raised and blotchy red. My face was reddened and so was my neck, I was having a reaction. The infusion was turned off for an hour and when she resumed the infusion, she started it at a much slower rate and I was fine.